Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 109, NWS Goodland, KS

June 12, 2003Wichita County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jun 12, 2003, 10:58 PM CDT for Wichita County, Kansas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 12, 2003, 10:58 PM CDT (03:58 UTC)
Expired
Jun 13, 2003, 12:00 AM CDT
In force
62 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Wichita County, KS

The radar

The Goodland radar (KGLD), 103 km from the middle of the area, began a volume at 04:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 4.0 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2003-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 638 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2003-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
638 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
2006 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 1:45 PM CDT, 9 hours 13 minutes earlier.

Area forecast discussion, Jun 12, 1:45 PM CDT, 9 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1245 PM MDT THU JUN 12 2003

TONIGHT...LOW/MID LEVEL THETA-E RIDGE AXIS EXTENDS NORTH-SOUTH
ACROSS WESTERN KANSAS. LOW LEVEL UPSLOPE AND VISIBLE SATELLITE
IMAGERY SUGGEST PRIMARY THUNDERSTORM FORMATION NEAR THE ROCKIES WITH
A SLOW EAST OR SOUTHEAST PROGRESSION. BOTH THE ETA/GFS SUGGEST
ANOTHER MESOSCALE CONVECTIVE COMPLEX DEVELOPING THIS EVENING ACROSS
EASTERN COLORADO AND PROPAGATING SOUTHEASTWARD ALONG THE INSTABILITY
AXIS. BASED ON THE CONVECTIVE PARAMETERS AND MOST LIKELY CONVECTIVE
DEVELOPMENT/PROPAGATION WILL GO WITH THE GREATEST RAIN CHANCES
ACROSS THE WESTERN/SOUTHERN ZONES.

FRIDAY...WITH LEFTOVER BOUNDARIES...ADEQUATE MOISTURE AND ETA
SUGGESTING THE REMNANTS OF A CONVECTIVE SYSTEM ACROSS THE
REGION...WILL BROADBRUSH CHANCE OF THUNDERSTORMS. CLOUD COVER WILL
LIMIT HEATING AND POTENTIAL INSTABILITY.

FRIDAY NIGHT/SATURDAY...WITH PASSAGE OF UPPER TROUGH/POSSIBLE
CONVECTIVE COMPLEX WILL HOLD ONTO THUNDERSTORM CHANCES FRIDAY
EVENING. WILL KEEP SATURDAY DRY IN THE WAKE OF THE TROUGH AND IN
CONSIDERABLE CLOUD COVER WHICH WILL LIMIT INSTABILITY.

SUNDAY...UPPER RIDGING BEGINS TO DOMINATE. GFS PORTRAYS THE UPPER
TROUGH/CONVECTIVE COMPLEX SOUTH OF OUR ZONES...SO WILL KEEP THIS DAY
DRY.

MONDAY-THURSDAY...BROAD UPPER RIDGING DOMINATES. BASED ON
CLIMATOLOGY CANNOT RULE OUT ISOLATED-WIDELY SCATTERED
AFTERNOON/EVENING THUNDERSTORMS. HOWEVER...WITH LIMITED MOISTURE AND
FOCUSING BOUNDARIES...BELIEVE CHANCES WILL BE TOO MINIMAL TO INCLUDE
IN THE FORECAST. GFS GUIDANCE HIGHS LOOK TOO COLD.

.GLD...NONE.

SR
Hazardous weather outlook, Jun 12, 11:23 AM CDT, 11 hours 35 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-131100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1023 AM MDT THU JUN 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS FOR THIS AFTERNOON AND
EVENING ACROSS THE TRI STATE REGION. AMPLE MOISTURE WILL BE
TRANSPORTED TO THE HIGHER TERRAIN OF EASTERN COLORADO. AFTERNOON
HEATING ALONG WITH AN UPPER LEVEL DISTURBANCE WILL WORK ON THE LOW
LEVEL MOISTURE TO DEVELOP THUNDERSTORMS. INITIALLY THUNDERSTORMS WILL
DEVELOP OVER THE HIGHER TERRAIN OF COLORADO BY EARLY AFTERNOON. THEN
THESE STORMS WILL MOVE SLOWLY EASTWARD INTO WESTERN KANSAS AND
SOUTHWEST NEBRASKA DURING THE LATE AFTERNOON AND EVENING. A FEW OF
THESE STORMS COULD BECOME SEVERE WITH THE MAIN THREAT BEING LARGE
HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS WILL AGAIN BE POSSIBLE FRIDAY AFTERNOON AND
EVENING ACROSS THE TRI STATE REGION. THESE STORMS WILL FIRST DEVELOP
OVER THE HIGHER TERRAIN OF COLORADO AND THEN MOVE EASTWARD. ON
SATURDAY...ISOLATED AFTERNOON THUNDERSTORMS ARE EXPECTED ONLY IN
EASTERN COLORADO IN THE HIGHER TERRAIN. THESE STORMS SHOULD DISSIPATE
BEFORE REACHING WESTERN KANSAS AND SOUTHWEST NEBRASKA. A FEW OF THESE
STORMS COULD PRODUCE LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

LAMMERS

In the hours before

Local storm report, Jun 12, 7:20 PM CDT, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
620 PM MDT THU JUN 12 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0618 PM    9 NE EDSON                KS   1 INCH HAIL
06/12/03   SHERMAN                        REPORTED BY PUBLIC.
Local storm report, Jun 12, 7:57 PM CDT, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
657 PM MDT THU JUN 12 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0649 PM    10 S GOODLAND             KS   .88 INCH HAIL
06/12/03   SHERMAN                        REPORTED BY PUBLIC.
Local storm report, Jun 12, 9:06 PM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
806 PM MDT THU JUN 12 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0755 PM    12 E BURLINGTON           CO   .75 INCH HAIL
06/12/03   KIT CARSON                     REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jun 12, 9:47 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
847 PM MDT THU JUN 12 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0844 PM    3 W KANORADO              CO   .88 INCH HAIL
06/12/03   KIT CARSON                     REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 7:02 PM CDTSevere Thunderstorm WarningGLDSherman43 min
Jun 12, 7:45 PM CDTSevere Thunderstorm WarningGLDSherman45 min
Jun 12, 9:19 PM CDTSevere Thunderstorm WarningGLDWallace56 min
Jun 12, 10:42 PM CDTSevere Thunderstorm WarningGLDWallace63 min
Jun 13, 2:18 PM CDTSevere Thunderstorm WarningGLDCheyenne57 min
Jun 12, 9:47 PM CDTSevere Thunderstorm WarningGLDKit Carson58 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.